Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Phoenix, AZ

July 7, 2008La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 7, 2008, 3:48 PM MST for La Paz County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 3:48 PM MST (22:48 UTC)
Expired
Jul 7, 2008, 4:45 PM MST
In force
57 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County La Paz County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 072248
SVRPSR
AZC012-072345-
/O.NEW.KPSR.SV.W.0013.080707T2248Z-080707T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
348 PM MST MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 445 PM MST

* AT 339 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRENDA...OR 37 MILES SOUTHEAST OF PARKER...AND MOVING SOUTHWEST 
  AT 3 MPH. OTHER TOWNS INCLUDED IN THE WARNING ARE VICKSBURG 
  JUNCTION AND NEARBY PORTIONS OF INTERSTATE 10. 

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

VERY HEAVY RAIN AND AREAS OF DENSE BLOWING DUST WILL BE ASSOCIATED
WITH THUNDERSTORMS.

LAT...LON 3356 11413 3371 11417 3376 11376 3360 11370
TIME...MOT...LOC 2246Z 033DEG 3KT 3366 11397

$$

HV
1 follow-up statement
000 
WWUS55 KPSR 072346
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
446 PM MST MON JUL 7 2008

AZC012-072353-
/O.EXP.KPSR.SV.W.0013.000000T0000Z-080707T2345Z/
LA PAZ AZ-
445 PM MST MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LA PAZ COUNTY WILL
EXPIRE AT 445 PM MST...

THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA AROUND 
BRENDA ARIZONA...NEAR THE INTERSECTION OF HIGHWAY 60 AND INTERSTATE 
10...EXPIRED AT 445 PM.

SEVERE THUNDERSTORMS WITH STRONG WINDS AND VERY HEAVY RAIN DEVELOPED 
IN THE VICINITY OF BRENDA ARIZONA BETWEEN 4 PM AND 445 PM.  ALTHOUGH 
RADAR DETECTED SEVERE THUNDERSTORMS...NO REPORTS OF WIND DAMAGE WAS 
RECEIVED AT THE NATIONAL WEATHER SERVICE.

STRONG THUNDERSTORMS...POSSIBLY SEVERE...WILL CONTINUE TO DEVELOP 
THROUGHOUT LA PAZ COUNTY INTO THE EARLY EVENING HOURS.

LAT...LON 3356 11413 3371 11417 3376 11376 3360 11370
TIME...MOT...LOC 2343Z 033DEG 3KT 3362 11400

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:55 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 7, 2:55 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST MON JUL 7 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MOISTURE OVER THE SOUTHWEST AND SOUTH-CENTRAL ARIZONA DESERTS THIS
AFTERNOON WILL LEAD TO A THREAT FOR SHOWERS AND THUNDERSTORMS FROM
THE LOWER COLORADO RIVER VALEY EASTWARD. HIGH PRESSURE WILL BUILD IN
FROM THE WEST MID WEEK...DECREASING AVAILABLE MOISTURE AND CONFINING
THUNDERSTORM ACTIVITY MAINLY TO THE HIGHER TERRAIN EAST OF THE
GREATER PHOENIX AREA. A WEATHER DISTURBANCE WILL MOVE ACROSS
NORTHERN MEXICO THURSDAY AND FRIDAY...INCREASING AVAILABLE MOISTURE
AND THUNDERSTORM ACTIVITY THROUGH THE WEEKEND.

&&

.DISCUSSION...
TODAY/TONIGHT...SAT IMAGERY AND RADAR TRENDS THIS AFTERNOON SHOW
ISOLATED TO SCATTERED THUNDERSTORMS OVER YAVAPAI AND SOUTHERN MOHAVE
COUNTIES. STORMS ARE SLOW MOVING...AT BEST...AND WILL CONTINUE TO
DRIFT TOWARD THE SOUTHWEST INTO LA PAZ AND NORTHWEST MARICOPA
COUNTIES AS THE AFTERNOON WEARS ON. STILL CALLING FOR AN UPSWING IN
CONVECTIVE ACTIVITY THIS AFTERNOON/EVENING OVER THE GREATER PHOENIX
AREA...WITH THE WESTERN PORTIONS OF THE VALLEY FAVORED OVER THE
EASTERN VALLEY FOR MEASURABLE PRECIP. AT ANY RATE...STEERING FLOW
TODAY HAS CHANGED TO A MORE NORTH/NORTHEASTERLY FLOW AT AROUND
15-20KT BETWEEN 700-500MB...AND THIS SHOULD HELP STORMS OVER THE
HIGHER TERRAIN AND MOGOLLON RIM PROPAGATE INTO THE LOWER DESERTS.
PWATERS OVER THE SOUTHWEST AND SOUTH-CENTRAL AZ DESERTS REMAIN IN
1.30-1.50 RANGE...WITH ESTIMATED AFTERNOON MEAN LAYER 850-700MB
MIXING RATIOS ON THE ORDER OF 10G/KG. GIVEN THE MOISTURE IN PLACE
AND CLEAR SKIES FOR MAXIMUM HEATING...WE SHOULD END UP WITH 800-1000
J/KG OF CAPE THIS AFTERNOON OVER THE DESERTS FROM ABOUT YUMA EAST TO
PHOENIX.

TUESDAY/WEDNESDAY...MODELS ARE IN GOOD AGREEMENT THAT THE DRIER AIR
TO THE NORTH/NORTHEAST WILL WORK IT/S WAY INTO THE LOWER
DESERTS...DECREASING 850-700MB TD AND THUS POTENTIAL INSTABILITY
OVER THE DESERTS. MEANWHILE...THE WEST COAST RIDGE WILL BUILD
EASTWARD AND TEMPS WILL WARM A FEW DEG OVER THE WESTERN CWA...LITTLE
CHANGE OVER THE EASTERN HALF OF OUR FORECAST AREA. FCST SHOWS A
DOWNWARD TREND IN CONVECTION TUE/WED FROM PHX WESTWARD...WHILE
HANGING ONTO TO SLIGHT CHANCE/CHANCE POPS OVER THE HIGHER TERRAIN OF
SOUTHERN GILA COUNTY.

THURSDAY/FRIDAY...MODELS CONTINUE TO SHOW 700MB INVERTED TROUGH OF
LOW PRESSURE TO MOVE ACROSS NORTHERN MEXICO AND INTO THE DESERT
SOUTHWEST. AHEAD OF THIS FEATURE...WELL SEE IN INCREASE IN LOW-MID
LEVEL MOISTURE UNDER A MORE EASTERLY/SOUTHEASTERLY FLOW. THE CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL INCREASE OVER MUCH OF THE CWA
THU/FRI....SPREADING AS FAR WEST AS IMPERIAL AND RIVERSIDE
COUNTIES...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CWA
WIDE. THE MORE MOIST AIRMASS WILL ALSO KEEP TEMPS IN CHECK...WITH
HIGHS JUST UNDER NEAR NORMAL FOR EARLY/MID JULY.

UPCOMING WEEKEND...DONT SEE ANYTHING AT THIS POINT IN TIME TO SCOUR
OUT THE SHARP INCREASE IN MOISTURE FROM THU/FRI...SO WILL CONTINUE
LOW/MOD GRADE MONSOON POP FCST...FAVORING THE HIGHER TERRAIN NORTH
AND EAST OF THE GREATER PHX AREA.

&&

.AVIATION...
MAIN CHANGE TO THE 18Z TAFS WERE TO INCLUDE VCTS AT KIWA FOR THIS
EVENING. CONFIDENCE INCREASING THAT SCATTERED THUNDERSTORMS WILL
DEVELOP TO THE SOUTH AND EAST OF THE AIRFIELD. POSSIBILITY DOES
EXIST THAT AN OUTFLOW BOUNDARY WITH WINDS IN EXCESS OF 35KT WILL
MOVE NORTHWESTWARD TOWARDS KIWA AND AN OUTSIDE CHANCE THAT IT WILL
REACH KPHX DURING THE 01Z-05Z WINDOW. ELSEWHERE...WINDS WILL
GENERALLY REMAIN LIGHT WITH A SOUTHERLY COMPONENT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AFTER A RELATIVE LULL IN MONSOON TSTM COVERAGE...ACTIVITY SHOULD BE
ON THE UPSWING AFTER WEDNESDAY. ADDITIONAL MOISTURE WILL ENTER THE
REGION FROM THE SOUTHEAST AROUND A STRONG UPPER LEVEL HIGH PRESSURE
SYSTEM OVER THE SOUTHERN UNITED STATES...WITH SEVERAL WEATHER
IMPULSES ADDING TO THE IMPETUS FOR INCREASED SHOWER/TSTM COVERAGE.
THE THREAT OF SGFNT RAINFALL WILL INCREASE MOST AREAS FROM AZ INTO
SE CA AND...OF COURSE SURFACE RELATIVE HUMIDITIES WILL BE ON THE
INCREASE AFTER MIDWEEK...ALONG WITH A GRADUAL MODERATION IN
AFTERNOON TEMPERATURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...WANEK
AVIATION...HIRSCH
FIRE WEATHER...ESTLE
Hazardous weather outlook, Jul 7, 5:59 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST MON JUL 7 2008

AZZ021>023-026>028-081330-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
559 AM MST MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING
THUNDERSTORMS...MOST NUMEROUS IN THE EVENING. THE STRONGER STORMS MAY
BE ACCOMPANIED BY STRONG AND GUSTY WINDS...BLOWING DUST...BRIEF HEAVY
RAINS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY WEDNESDAY AND THURSDAY. THE STRONGER
STORMS MAY BE ACCOMPANIED BY STRONG AND GUSTY WINDS...BLOWING
DUST...HEAVY RAINS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-081330-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
559 AM MST MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STRONGER STORMS MAY
CONTAIN STRONG AND GUSTY WINDS...HAIL...HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STRONGER STORMS MAY
CONTAIN STRONG AND GUSTY WINDS...HAIL...HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-081330-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
559 AM MST MON JUL 7 2008 /559 AM PDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH SUNDAY. THE MAIN THREAT WILL BE STRONG
AND GUSTY WINDS...BLOWING DUST AND SAND...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:28 PM MSTDust Storm WarningPSR92 min
Jul 7, 3:12 PM MSTSevere Thunderstorm WarningPSRLa Paz63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.